Torsades de pointes (French for “twisting of the points”) is one of several types of life-threatening heart rhythm disturbances. In the case of torsades de pointes (TdP), the heart’s two lower chambers, called the ventricles, beat faster than and out of sync with the upper chambers, called the atria.
An abnormal heart rhythm is called an arrhythmia. When the heart beats much faster than normal, the condition is called tachycardia. TdP is an unusual type of tachycardia that sometimes resolves on its own, but can also worsen into a serious heart condition called ventricular fibrillation. Ventricular fibrillation can lead to cardiac arrest, an event in which the heart suddenly stops. Cardiac arrest is usually fatal.
TdP can come on without warning. You may suddenly feel your heart beating faster than normal, even when you’re at rest. In some TdP episodes, you may feel light-headed and faint. In the most serious cases, TdP can cause cardiac arrest or sudden cardiac death.
It’s also possible have an episode (or more than one) that resolves quickly. This type of ventricular tachycardia is known as “unsustained.” “Sustained” ventricular tachycardia interferes with the normal functioning of the heart.
An electrocardiogram (EKG) measures your heart’s electrical activity. Your heartbeat is controlled by electrical signals that start at the top of your heart and travel down to the ventricles. Along the way, your heart contracts and pumps blood out to the body.
An electrocardiograph tracks the electrical signals all the way through this process and then displays them as wavy lines on an EKG. If you have TdP, the lines look like row after row of twisted ribbon.
TdP can be a complication of a rare condition known as long QT syndrome. Most people with long QT syndrome are born with it, though you can get it later in life.
Q and T are two of the five waves tracked in an EKG. The electrical activity in the heart that occurs between the Q and T waves is called the QT interval. A QT interval is measured from the start of the Q wave through the end of the T wave. If this interval is abnormally long, you are at a higher risk for ventricular tachycardia and TdP.
TdP episodes may be triggered by the use of certain drugs. These drugs include certain antibiotics and antipsychotics in addition to other medications.
Tricyclic antidepressants may also put you at greater risk of TdP. Certain antiarrhythmia drugs, which are designed to restore a healthy heart rhythm for people with arrhythmias, are also associated with TdP. Some of the antiarrhythmic drugs of concern are:
You may also be at a higher risk for TdP if you are low in potassium or magnesium or have liver or kidney disease.
Women are at a higher risk than men of one day having TdP.
If you are diagnosed with TdP, your doctor will check your potassium, magnesium, and calcium levels. If they are low, you will be given supplements to get your levels up into the healthy range. You will also undergo EKG monitoring until your heart returns to a normal rhythm.
Your doctor may prescribe antiarrhythmic drugs to help resolve your current TdP episode and to prevent future events.
If your doctor determines that you are at high risk for more TdP episodes, they may recommend you have a pacemaker implanted in your chest. This will help keep your heart beating at a safe rhythm.
Another device that is sometimes part of a pacemaker, called an implantable cardioverter defibrillator (ICD), may also be helpful. An ICD monitors your heart rate. When an abnormal rhythm is detected, the device sends a small electrical charge to the heart with the goal of jolting it back into a normal rhythm.
Arrhythmias are common and potentially quite serious. If you notice your heart beating too fast, too slowly, or irregularly, see your doctor. It may be a temporary condition, but it’s worth having it checked out for peace of mind if nothing else.